Two classes of lipid lowering drugs, statins and fibrates, have now been proven effective in secondary prevention of cardiovascular outcomes [1, 2]. They are considered relatively safe, but they are known to cause reversible, asymptomatic elevation of serum transaminases [1, 3]. Of patients on statins, high transaminases have been found in 2–5% with 1% requiring cessation of the drug . Symptomatic liver disease with these agents is very uncommon and documented liver fibrosis is a rarity. We present two cases of symptomatic liver injury secondary to hypolipidemic agents after prolonged exposure. One patient on a statin alone had chronic active hepatitis and mild hepatic fibrosis on histopathology whilst our second patient developed severe fibrosis on a combination of statin and fibrate which has never been described.
A 39-year-old man with a strong family history of heart disease was seen in lipid clinic for a lipid profile as follows: total cholesterol 6.43 mmol L–1, triglycerides 1.08 mmol L–1, HDL-Cholesterol 0.97 mmol L–1, and LDL-Cholesterol 5.04 mmol L–1. After suboptimal control with gemfibrozil and cholestyramine, his medication was changed to lovastatin which brought his total cholesterol to 4.9 mmol L–1. After 9 months, lovastatin was stopped because of myalgias despite a lack of concomitant rise in creatine kinase.
He was off all medication for 9 months and was then started on pravastatin which brought his cholesterol to 4.4 mmol L–1. After 9 months on pravastatin with no adverse effects, he presented to the emergency department complaining of 3 weeks of fever and asthenia. He stopped taking pravastatin after 1 week of being ill. In the months preceding the illness, he had several protected homosexual contacts but denied excessive alcohol use. He had an episode of jaundice in childhood, the details of which he was unaware. There was no family history of liver disease. He was not jaundiced and had no stigmata of chronic liver disease. His liver enzymes were consistent with acute liver injury and are presented in Fig. 1(a).
Tests for viral hepatitis were negative (anti-HAV IgM, anti-HBc and anti-HBc IgM, HBsAg, anti-HCV). Eosinophil count, ANA, IgG and IgA were normal. IgM was high at 6.15 g L–1 (reference interval 0.44–3.40 g L–1) and antismooth muscle antibody titre was 1 : 40. Ultrasound showed a normal liver, gallbladder and biliary tree. Liver enzymes returned to normal 10 weeks after discontinuing pravastatin (Fig. 1a).
One week after his liver enzymes normalized, simvastatin was started. He remained asymptomatic on simvastatin with normal transaminases for 22 months, at which time, he developed the same symptoms he had 2 years previously. This time, he had even greater elevations of liver enzymes (Fig. 1a) with negative HBsAg, anti-HCV, anti-EBV IgM, and normal ceruloplasmin, C3, C4, IgA and IgG but an elevated IgM at 12.10 g L–1. He stopped taking simvastatin and treated his symptoms with acetaminophen for 1 week. Liver enzymes dropped within a week.
Fourteen days after stopping simvastatin, a needle biopsy of the liver (Fig. 2) showed preserved architecture, chronic inflammation of the portal tracts with mild piecemeal necrosis and mild, focal periportal fibrosis. Lobules contained mild necroinflammatory activity. A few incidental lipogranulomata were noted in the portal tracts and centrilobular areas. Mild parenchymal and Kuppfer cell siderosis was noted. This was consistent with but not diagnostic of drug-induced chronic active hepatitis with fibrosis. No other aetiologies were suggested histologically. His only significant long-term drug exposure was simvastatin.
Statins were never re-introduced. Six and a half years after stopping simvastatin, ANA, antismooth muscle antibody and antimitochondrial antibody were negative and his quantitative IgM was in the normal range. He has had no recurrence of hepatitis.
A 63-year-old obese lady with a family history of heart disease had a myocardial infarction in 1986 and was found to have a lipid profile as follows: total cholesterol 6.2 mmol L–1, triglycerides 6.39 mmol L–1 and HDL-Cholesterol 0.80 mmol L–1, so she was started on cholestyramine and gemfibrozil. Nine years later, when her LDL-Cholesterol was 3.4 mmol L–1, she was changed to simvastatin and gemfibrozil. Two years later, she was switched from gemfibrozil to fenofibrate and was continued on simvastatin. Her other medications were oestrogen, progesterone and vitamins.
Liver enzymes were normal when monitored every 6 to 10 months up to and including 1 year after starting fenofibrate and 3 years after starting simvastatin (Fig. 1b). Two years after starting fenofibrate and 4 years after starting simvastatin, on routine bloodwork, her ALT and AST were 443 U L–1 and 560 U L–1, respectively (reference intervals ALT 5–40 U L–1, AST 10–30 U L–1). At that time, she described minimal fatigue and some weight loss. Simvastatin and fenofibrate were discontinued. She denied alcohol excess. Past history included a cholecystectomy, a blood transfusion years previously during surgery for a cerebral aneurysm and transient jaundice during her teens. She exhibited mild palmar erythema and a large firm liver.
Anti-HAV IgM, HBsAg, anti-HBsAb and anti-HCVAb were negative, and eosinophils, ferritin, IgA and IgM were normal. IgG was high at 22.1 g L–1 (reference interval 6.9–16.2 g L–1) and ANA was positive with a titre of 1 : 40 and a speckled nucleolar pattern, but antismooth muscle and antimitochondrial antibodies were negative. Abdominal ultrasound revealed a cholecystectomy, an elongated right liver lobe (Reidel’s lobe, a normal variant), an anatomical variant of the intrahepatic portal vein, but a normal biliary tree and liver parenchyma. Liver biopsy (Fig. 3) carried out 7 weeks after simvastatin and fenofibrate cessation showed portal and intralobular inflammation with periportal piecemeal necrosis and severe bridging fibrosis. Eosinophils were rare but present and the bile ducts were normal. Iron stains were normal and there were no α-1 antitrypsin globules. These findings were those of chronic active hepatitis with severe fibrosis, and with no other obvious aetiology besides simvastatin and fenofibrate exposure.
One month after discontinuing simvastatin and fenofibrate, her liver enzymes returned to near normal (Fig. 1b). Two months after stopping the pills, transaminases were completely normal without any other intervention or treatment. The ANA became negative, the IgG level was normal at 13.3 g L–1 and she was asymptomatic.